Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 110, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 23, 2020, 3:14 PM EDT for Franklin County, Middlesex County, Worcester County, Massachusetts. It was in force for 61 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2020, 3:14 PM EDT (19:14 UTC)
- Expired
- Aug 23, 2020, 4:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MA, Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 88 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 3:26 PM EDT | TSTM WND DMG | Orange, MA | TREES AND WIRES DOWN ON EAST RIVER ST, EAST MAIN ST AND BROOKSIDE RD |
| Aug 23, 3:31 PM EDT | TSTM WND DMG | Athol, MA | TREE DOWN ON HOUSE ON ROOSEVELT AVE |
| Aug 23, 3:35 PM EDT | TSTM WND DMG | Orange, MA | TREE AND WIRES DOWN ON HILLCREST RD AND DANIEL SHAYS HWY. |
| Aug 23, 3:36 PM EDT | TSTM WND DMG | Orange, MA | TREE DOWN BLOCKING ROAD ON ROGERS AVE |
| Aug 23, 3:40 PM EDT | TSTM WND DMG | Athol, MA | LARGE TREE DOWN BLOCKING ROAD ON ORCHARD HILL RD, TREE DOWN ON WIRES ON BROOKSIDE RD |
| Aug 23, 3:43 PM EDT | TSTM WND DMG | Fitchburg, MA | TREE DOWN ON HOUSE AT BRIGHAM PARK |
| Aug 23, 3:45 PM EDT | TSTM WND DMG | Fitchburg, MA | TREES AND POLES DOWN ON ASHBY STATE RD |
| Aug 23, 3:45 PM EDT | TSTM WND DMG | Lunenburg, MA | TREE DOWN ON CARS ON COVE RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094
WUUS51 KBOX 231914
SVRBOX
MAC011-017-027-232015-
/O.NEW.KBOX.SV.W.0110.200823T1914Z-200823T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
314 PM EDT Sun Aug 23 2020
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northwestern Worcester County in central Massachusetts...
Northwestern Middlesex County in northeastern Massachusetts...
Northeastern Franklin County in western Massachusetts...
* Until 415 PM EDT.
* At 313 PM EDT, a severe thunderstorm was located over Athol, or
near Orange, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines. Minor hail
damage to vehicles is possible.
* Locations impacted include...
Lowell, Fitchburg, Chelmsford, Andover, Dracut, Tewksbury, Orange,
Westford, Gardner, Athol, Pepperell, Tyngsborough, Groton,
Winchendon, Lunenburg, Townsend, Templeton, Westminster, Shirley
and Ashburnham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4267 7124 4266 7125 4264 7121 4252 7240
4268 7240 4272 7213 4270 7129 4274 7126
TIME...MOT...LOC 1913Z 265DEG 14KT 4261 7224
HAIL...1.00IN
WIND...60MPH
$$
Frank3 follow-up statements
867
WWUS51 KBOX 231921
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
321 PM EDT Sun Aug 23 2020
MAC011-017-027-232015-
/O.CON.KBOX.SV.W.0110.000000T0000Z-200823T2015Z/
Worcester MA-Middlesex MA-Franklin MA-
321 PM EDT Sun Aug 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN WORCESTER...NORTHWESTERN MIDDLESEX AND NORTHEASTERN
FRANKLIN COUNTIES...
At 319 PM EDT, a severe thunderstorm was located over Orange, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated two areas of concern. The first over Orange
where multiple trees have been knocked down beginning at
256 PM. In addition, A strong wind signature was evident in
the Ashburnham to Ashby area.
IMPACT...Expect wind damage to trees and power lines. Minor hail
damage to vehicles is possible.
Locations impacted include...
Lowell, Fitchburg, Chelmsford, Andover, Dracut, Tewksbury, Orange,
Westford, Gardner, Athol, Pepperell, Tyngsborough, Groton,
Winchendon, Lunenburg, Townsend, Templeton, Westminster, Shirley and
Ashburnham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4267 7124 4266 7125 4264 7121 4252 7240
4268 7240 4272 7213 4270 7129 4274 7126
TIME...MOT...LOC 1919Z 250DEG 12KT 4259 7228
HAIL...1.00IN
WIND...60MPH
$$
Frank662
WWUS51 KBOX 231935
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
335 PM EDT Sun Aug 23 2020
MAC011-017-027-232015-
/O.CON.KBOX.SV.W.0110.000000T0000Z-200823T2015Z/
Worcester MA-Middlesex MA-Franklin MA-
335 PM EDT Sun Aug 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN WORCESTER...NORTHWESTERN MIDDLESEX AND EAST CENTRAL
FRANKLIN COUNTIES...
At 333 PM EDT, a severe thunderstorm was located over Athol, or near
Orange, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated two main areas of concern. The first is
near and east of Orange, where we have received reports of
multiple trees down. The second area is in the Ashby,
Townsend, and Pepperell areas where the radar indicated
strong winds.
IMPACT...Expect wind damage to trees and power lines. Minor hail
damage to vehicles is possible.
Locations impacted include...
Lowell, Fitchburg, Chelmsford, Andover, Dracut, Tewksbury, Orange,
Westford, Gardner, Athol, Pepperell, Tyngsborough, Groton,
Winchendon, Lunenburg, Townsend, Templeton, Westminster, Shirley and
Ashburnham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4267 7124 4266 7125 4264 7121 4252 7240
4264 7239 4270 7201 4270 7129 4274 7126
TIME...MOT...LOC 1933Z 265DEG 14KT 4259 7220
HAIL...1.00IN
WIND...60MPH
$$
Frank122
WWUS51 KBOX 231954
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
354 PM EDT Sun Aug 23 2020
MAC011-017-027-232015-
/O.CON.KBOX.SV.W.0110.000000T0000Z-200823T2015Z/
Worcester MA-Middlesex MA-Franklin MA-
354 PM EDT Sun Aug 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN WORCESTER...NORTHWESTERN MIDDLESEX AND EASTERN
FRANKLIN COUNTIES...
At 352 PM EDT, a severe thunderstorm was located over Templeton, or 9
miles east of Orange, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. Numerous reports of wind damage and downed
trees have occurred were still occurring across Orange,
Athol, Fitchburg, and Lunenburg with these storms. This
storm has a history of wind damage, seek an indoor shelter!
IMPACT...Expect wind damage to trees and power lines. Minor hail
damage to vehicles is possible.
Locations impacted include...
Lowell, Fitchburg, Chelmsford, Andover, Dracut, Tewksbury, Orange,
Westford, Gardner, Athol, Pepperell, Tyngsborough, Groton,
Winchendon, Lunenburg, Townsend, Templeton, Westminster, Shirley and
Ashburnham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4267 7124 4266 7125 4264 7121 4252 7240
4257 7237 4270 7161 4270 7129 4274 7126
TIME...MOT...LOC 1952Z 265DEG 14KT 4260 7210
HAIL...1.00IN
WIND...60MPH
$$
FrankWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:07 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 23, 2:07 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 207 PM EDT Sun Aug 23 2020 .SYNOPSIS... Warm and humid conditions continue this afternoon into early next week. Scattered strong thunderstorms are expected this afternoon and evening and a few Monday afternoon and evening. But will have better chances of more widespread thunderstorm activity on Tuesday as a cold front slides through. Strong to severe storms are possible on Tuesday. Cooler, dry and fall- like feel expected Wednesday. Unsettled weather returns late in the week heading into weekend with temperatures and humidity trending upward. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 2 PM update... Scattered strong thunderstorms have already formed in northern MA. Expected threat for strong and isolated severe thunderstorms to continue into this evening and expand southward to perhaps northern CT and northern RI. Downdraft CAPE is very high...near 1000 J/kg, so damaging winds are possible with the storms. Mid level lapse rates are not terribly shabby...near 6 C/km which will keep storms going. Will need to watch for possible development on sea breeze boundary as well, especially in northeast MA. Otherwise, it was very warm and humid. Temperatures already hit 93 degrees at BAF and 92 at BDL in the CT River Valley. Dewpoints were in the mid 60s to near 70. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... Tonight: Any leftover storms should be weakening and/or moving offshore early tonight. Should see improving conditions as we move into the midnight/early-overnight hrs. However higher moisture levels in sustained albeit light SW flow should bring low clouds and fog to the South Coast and the Cape. This could extend further into the interior as well, especially in/around areas which receive rain today. Muggy evening again with lows in the mid 60s to near 70. Monday: Broadly cyclonic zonal flow aloft with weak sea-level pressure pattern again the rule for Monday. Early-day low clouds/mist to burn off by mid-Monday morning, but Monday should feature a bit more in the way of cloudiness. Nonetheless still quite warm and humid conditions to again prevail, which will again foster moderately strong convective instability values. However lifting mechanisms are subtle to absent and lack of better convergence may lead to less shower/storm coverage on Monday than today. Only showed 30-40% PoPs for showers and storms. Highs in the mid 80s to near 90 in the interior and in the lower 80s near the coasts. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Highlights * Warm and muggy Tuesday with chances of showers and thunderstorms. Strong to severe storms possible as a cold front slides through. * Dry and quiet on Wednesday and will feel like autumn, but this appears to be short lived as temperatures and humidity levels rise late in the week into next weekend. * Weather appears to be more unsettled late in the week heading into the weekend - but details are hazy at this point in time. Monday night into Tuesday... Mid level shortwave trough flattens out as it moves through southern New England Monday Night into early Tuesday. The main focus of this period is the potent trough located over northern Ontario/James Bay Monday night which will dig southeastward into the eastern Great Lakes and northern New England. At the surface a cold front will slide across the eastern Great Lakes and through southern New England. Any shower/storm activity from Monday will be winding down during the evening as the shortwave slides offshore and as instability wanes due to the loss of heating. Main thing that will need to be determined in future updates is the exact timing/speed the cold front passes through the region. Have leaned on the ECMWF/GFS/CMC, which are in good agreement and feature a slower moving cold front versus a very fast NAM. The convective parameter space does indicate a risk of strong to severe thunderstorms especially with the slower model solutions. Will see dew points in the middle to upper 60s ahead of the front. Instability values will range from roughly 1000-2000 J/kg of MLCAPE with deep layer shear increasing to 35 to 50 kts. On top of this it appears that an EML will be moving in from the Upper Midwest. Should see mid level lapse rates of roughly 6-7 degrees Celsius per km, which should help sustain updrafts of any thunderstorms that can get going. Low level lapse rates are around roughly 7-8.5 degrees Celsius per km and K index values of 25-35. On top of the severe threat there could be locally heavy downpours as PWATS are around roughly 1.5 to 1.75 inches. Think the flooding threat should limited given how dry we have been and storms should be moving along. Could have a risk of strong gust and hail with thunderstorms as well. The matches up well with SPCs latest Day 3 Outlook, which has the region under a Slight Risk. Increased high temperatures toward the 75th percentile of guidance as am anticipating W to WNW flow. This will promote downsloping, but have held off for now from the 90th as the cold front timing and cloud cover is in question. This results in high temperatures in the mid to upper 80s across most areas. Could see some lower 90 degrees readings in the CT River Valley, Merrimack Valley into northern RI. Will feel muggy with the dew points in the middle to upper 60s. Tuesday night through Wednesday... The upper trough slides offshore Tuesday night into early Wednesday, while a ridge builds from Manitoba into Ontario. At the surface a Canadian high will nudge into the region from Ontario. Should have any leftover showers/storms come to an end Tuesday evening and skies clear. Will feel like autumn with a much cooler air mass advecting in. Will see sub 10 degree Celsius 850 hPa air advect into the region with northwesterly flow aloft. Should remain a bit breezy Tuesday night as the pressure gradient remains tight over southern New England due to the departing cold front and high nudging in. Low temperatures cool into the 50s across the region, with dew points plummeting into the upper 40s and mid 50s. Fair weather expected on Wednesday across southern New England. Still may be a bit breezy at times, but will be comfortable with dew points in the 40s to low 50s. High temperatures will be in the 70s across the region. Wednesday night through Saturday... The ridge over Ontario flattens Wednesday night into early Thursday. Shortwave trough or the remnants of a thunderstorm complex work its way southeastward into southern New England on Thursday. Remain under quasi-zonal flow into early Friday. Uncertain on what will occur late in the week into the weekend as models begin to interact with the remnants of Laura. Given the uncertainty in this timeframe have stuck with the NBM guidance. Still does not appear to be any washouts until potentially Friday/Saturday. Do anticipate rising temperatures and humidity levels as flow aloft shifts from the NW to a W and eventually a SW direction. Looks at this time that readings will rise into the lower to middle 80s by Saturday. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 19Z update... This afternoon...High confidence. VFR except brief IFR in scattered thunderstorms through 02Z. Greatest coverage mainly along/N of a KBDL-KPYM line. More isolated/conditional TSRA threat southward from PVD to Cape Cod. A few TSRA may become severe with wind gusts to 50 kt and hail. Winds mainly SW 10-15 kt, locally stronger at the Cape airports where stronger low-level jet could support occasional 20 kt gusts. Sea breezes and onshore flow along the coast. Tonight...High confidence. Any thunderstorms diminish this evening. Will likely have brief VFR conditions, but expected MVFR to LIFR fog and stratus tonight especially along the south coast. Any areas where a shower/storm moves through this afternoon will have a better opportunity for fog developing. Light SW winds. Monday: High confidence. Early-day IFR-LIFR fog and/or stratus burning off soon after sunrise. Mainly VFR though strong heating will again lead to a risk for SHRA/TSRA, but coverage may be less than today. SW-WSW winds 4-8 kt with sea- breezes at BOS. KBOS Terminal...High confidence in TAF. Sea-breeze around 14-15z, potential time window for VCTS/TSRA ~20-01z. KBDL Terminal...High confidence in TAF. Potential time window for VCTS/TSRA ~18-22z. Outlook /Monday Night through Thursday/... Monday Night: VFR. Slight chance SHRA, isolated TSRA. Tuesday: VFR. Breezy. Chance SHRA, chance TSRA. Tuesday Night through Wednesday: VFR. Breezy. Wednesday Night: Mainly VFR, with local MVFR possible. Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA. && .MARINE... 2 PM update... Most waters should remain below SCA levels and will carry no marine headlines thru Monday. Could have some stronger SW gusts later today across the waters in/around Cape Cod, in the low-20s kt range. Appears too marginal for SCA however. Lighter SWlys anticipated on Monday (gusts AOB 15 kt). Seas mainly 3 ft or less thru Monday. Daily chances for afternoon and evening thunderstorms developing on land then moving over the waters. Will also see vsbys lower again tonight with fog developing. Vsbys could be as low as one-quarter mile along the southern waters tonight. Outlook /Monday Night through Thursday/... Monday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers, isolated thunderstorms, patchy fog. Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, chance of thunderstorms. Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Wednesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Thursday: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...BL/Loconto/Field NEAR TERM...Field SHORT TERM...Loconto LONG TERM...BL AVIATION...BL/Loconto/Field MARINE...BL/Loconto/Field
Hazardous weather outlook, Aug 23, 10:40 AM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 1040 AM EDT Sun Aug 23 2020 CTZ002>004-MAZ002>016-026-RIZ001-002-008-240915- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Block Island RI- 1040 AM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Scattered strong to isolated severe thunderstorms are expected late this afternoon into early tonight. Locally damaging winds are the main hazard, although small hail also is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms are possible on Tuesday ahead of a strong cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-240915- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 504 AM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ017>024-RIZ003>007-240915- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 504 AM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms are possible on Tuesday ahead of a strong cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 23, 12:07 PM EDT, 3 hours 7 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1207 PM EDT Sun Aug 23 2020 CTZ002>004-MAZ002>019-026-RIZ001>004-232000- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, and West Warwick 1207 PM EDT Sun Aug 23 2020 ...SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE AFTER 2 OR 3 PM THIS AFTERNOON WITH THE GREATEST RISK IN NORTHERN MASSACHUSETTS... Scattered thunderstorms are expected to develop after 2 or 3 pm this afternoon and continue into early this evening. While the activity will hit or miss, a few of the storms may become severe. The main concern is localized straight line wind damage, but an isolated report of hail or two is also possible. In addition, heavy rain may result in brief localized urban street flooding. While the risk for isolated severe weather exists across the entire region, the greatest potential exists in northern and northeast Massachusetts. Lastly, dangerous cloud to ground lightning is possible as well. Those with outdoor plans should keep an eye to the sky and be prepared to seek an indoor shelter if threatening weather approaches. Frank
Special weather statement, Aug 23, 1:50 PM EDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 150 PM EDT Sun Aug 23 2020 MAZ003-231815- Eastern Franklin MA- 150 PM EDT Sun Aug 23 2020 ...STRONG THUNDERSTORM IN FRANKLIN COUNTY... At 149 PM EDT, Doppler radar was tracking a strong thunderstorm over Montague, or near Greenfield, moving east at 20 mph. Pea size hail and winds in excess of 40 mph will accompany this storm. Locations impacted include... Greenfield, Orange, Deerfield, Montague, Northfield, Erving, Gill, New Salem, Wendell and Warwick. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4253 7258 4261 7259 4265 7230 4252 7230 TIME...MOT...LOC 1749Z 266DEG 16KT 4258 7248 Frank
Special weather statement, Aug 23, 2:17 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 217 PM EDT Sun Aug 23 2020 MAZ003-004-231900- Eastern Franklin MA-Northern Worcester MA- 217 PM EDT Sun Aug 23 2020 ...STRONG THUNDERSTORM IN EASTERN FRANKLIN COUNTY... At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over Wendell, or near Orange, moving east at 15 mph. Pea size hail and winds in excess of 40 mph will accompany this storm. Locations impacted include... Orange, Athol, Winchendon, Montague, Templeton, Barre, Hubbardston, Northfield, Erving, Phillipston, Gill, Royalston, Petersham, New Salem, Wendell and Warwick. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4252 7248 4262 7249 4268 7210 4245 7206 TIME...MOT...LOC 1817Z 266DEG 15KT 4257 7239 Frank
Special weather statement, Aug 23, 2:36 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
236 PM EDT Sun Aug 23 2020
MAZ005>007-231915-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
236 PM EDT Sun Aug 23 2020
...STRONG THUNDERSTORM PRODUCING TORRENTIAL RAINFALL APPROACHING
ESSEX AND MIDDLESEX COUNTY IN MASSACHUSETTS...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salem, moving east at 10 mph.
Penny size hail and wind gusts up to 50 mph will accompany this
storm. This storm has a history of producing 50 mph winds and 4
inches per hour rainfall rate in Southern New Hampshire.
Locations impacted include...
Lawrence, Haverhill, Methuen, Dracut, North Andover, Newburyport,
Amesbury, Ipswich, Salisbury, Georgetown, Boxford, Newbury,
Groveland, Merrimac, Topsfield, Rowley and West Newbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough
to produce minor damage, such as a few downed branches. Do not drive
through flooded roadways.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4265 7090 4271 7128 4274 7124 4274 7118
4279 7118 4282 7115 4282 7113 4281 7107
4286 7103 4287 7097 4289 7093 4289 7090
TIME...MOT...LOC 1834Z 272DEG 11KT 4280 7121
ChaiThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:50 PM EDT | Special Weather Statement | BOX | Franklin | 25 min |
| Aug 23, 2:17 PM EDT | Special Weather Statement | BOX | Franklin | 43 min |
| Aug 23, 2:21 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Worcester | 54 min |
| Aug 23, 2:36 PM EDT | Special Weather Statement | BOX | Essex | 39 min |
| Aug 23, 3:47 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Franklin, Middlesex, Worcester | 58 min |
| Aug 23, 4:01 PM EDT | Areal Flood Warning | BOX | Essex | 119 min |
| Aug 23, 4:05 PM EDT | Special Marine Warning | BOX | 85 min | |
| Aug 23, 4:12 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 63 min |
| Aug 23, 4:34 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Suffolk, Worcester | 56 min |
| Aug 23, 4:39 PM EDT | Special Marine Warning | BOX | 96 min | |
| Aug 23, 4:44 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 50 min |
| Aug 23, 4:55 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 65 min |
| Aug 23, 5:04 PM EDT | Areal Flood Warning | BOX | Essex, Middlesex, Plymouth, Suffolk | 116 min |
| Aug 23, 5:07 PM EDT | Special Marine Warning | BOX | 83 min | |
| Aug 23, 5:12 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Plymouth, Suffolk | 63 min |
| Aug 23, 5:17 PM EDT | Areal Flood Warning | BOX | Middlesex, Worcester | 118 min |
| Aug 23, 5:28 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire, Worcester | 62 min |
| Aug 23, 5:38 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Middlesex, Norfolk, Plymouth, Suffolk, Worcester | 52 min |
| Aug 23, 5:47 PM EDT | Flash Flood Warning | BOX | Middlesex, Norfolk, Suffolk, Worcester | 118 min |
| Aug 23, 6:03 PM EDT | Special Weather Statement | BOX | Worcester | 42 min |
| Aug 23, 6:10 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Plymouth | 49 min |
| Aug 23, 6:11 PM EDT | Special Marine Warning | BOX | 51 min | |
| Aug 23, 6:15 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Worcester | 60 min |
| Aug 23, 6:20 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Plymouth, Worcester | 40 min |
| Aug 23, 6:26 PM EDT | Flash Flood Warning | BOX | Bristol, Norfolk, Plymouth, Suffolk | 2 hr |
| Aug 23, 6:32 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 58 min |
| Aug 23, 6:39 PM EDT | Areal Flood Warning | BOX | Bristol, Norfolk, Worcester | 2 hr |
| Aug 23, 6:50 PM EDT | Special Marine Warning | BOX | 36 min | |
| Aug 23, 6:55 PM EDT | Flash Flood Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 2 hr |
| Aug 23, 7:22 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire, Worcester | 53 min |
| Aug 23, 7:43 PM EDT | Areal Flood Warning | BOX | Middlesex, Norfolk, Suffolk, Worcester | 2 hr |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.